Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Strong convergence to the homogenized limit of elliptic equations with random coefficients


Authors: Joseph G. Conlon and Thomas Spencer
Journal: Trans. Amer. Math. Soc. 366 (2014), 1257-1288
MSC (2010): Primary 81T08, 82B20, 35R60, 60J75
DOI: https://doi.org/10.1090/S0002-9947-2013-05762-5
Published electronically: October 23, 2013
MathSciNet review: 3145731
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a discrete uniformly elliptic divergence form equation on the $ d$ dimensional lattice $ \mathbf {Z}^d$ with random coefficients. It has previously been shown that if the random environment is translational invariant, then the averaged Green's function, together with its first and second differences, are bounded by the corresponding quantities for the constant coefficient discrete elliptic equation. It has also been shown that if the random environment is ergodic, then solutions of the random equation converge under diffusive scaling to solutions of a homogenized elliptic PDE on $ \mathbf {R}^d$. In this paper point-wise estimates are obtained on the difference between the averaged Green's function and the homogenized Green's function for certain random environments which are strongly mixing.


References [Enhancements On Off] (What's this?)

  • [1] Herm Jan Brascamp and Elliott H. Lieb, On extensions of the Brunn-Minkowski and Prékopa-Leindler theorems, including inequalities for log concave functions, and with an application to the diffusion equation, J. Functional Analysis 22 (1976), no. 4, 366-389. MR 0450480 (56 #8774)
  • [2] Leo Breiman, Probability, Classics in Applied Mathematics, vol. 7, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1992. Corrected reprint of the 1968 original. MR 1163370 (93d:60001)
  • [3] Luis A. Caffarelli and Panagiotis E. Souganidis, Rates of convergence for the homogenization of fully nonlinear uniformly elliptic pde in random media, Invent. Math. 180 (2010), no. 2, 301-360. MR 2609244 (2011c:35041), https://doi.org/10.1007/s00222-009-0230-6
  • [4] Joseph G. Conlon, PDE with random coefficients and Euclidean field theory, J. Statist. Phys. 116 (2004), no. 1-4, 933-958. MR 2082201 (2005e:81132), https://doi.org/10.1023/B:JOSS.0000037204.93858.f2
  • [5] Joseph G. Conlon and Ali Naddaf, On homogenization of elliptic equations with random coefficients, Electron. J. Probab. 5 (2000), no. 9, 58 pp. (electronic). MR 1768843 (2002j:35328), https://doi.org/10.1214/EJP.v5-65
  • [6] Joseph G. Conlon and Ali Naddaf, Green's functions for elliptic and parabolic equations with random coefficients, New York J. Math. 6 (2000), 153-225 (electronic). MR 1781430 (2001j:35282)
  • [7] T. Delmotte and J.-D. Deuschel, On estimating the derivatives of symmetric diffusions in stationary random environment, with applications to $ \nabla \phi $ interface model, Probab. Theory Related Fields 133 (2005), no. 3, 358-390. MR 2198017 (2007a:60057), https://doi.org/10.1007/s00440-005-0430-y
  • [8] Richard Durrett, Probability: theory and examples, 2nd ed., Duxbury Press, Belmont, CA, 1996. MR 1609153 (98m:60001)
  • [9] T. Funaki and H. Spohn, Motion by mean curvature from the Ginzburg-Landau $ \nabla \phi $ interface model, Comm. Math. Phys. 185 (1997), no. 1, 1-36. MR 1463032 (98f:60206), https://doi.org/10.1007/s002200050080
  • [10] Antoine Gloria and Felix Otto, An optimal variance estimate in stochastic homogenization of discrete elliptic equations, Ann. Probab. 39 (2011), no. 3, 779-856. MR 2789576 (2012j:35018), https://doi.org/10.1214/10-AOP571
  • [11] Antoine Gloria and Felix Otto, An optimal error estimate in stochastic homogenization of discrete elliptic equations, Ann. Appl. Probab. 22 (2012), no. 1, 1-28. MR 2932541, https://doi.org/10.1214/10-AAP745
  • [12] David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983. MR 737190 (86c:35035)
  • [13] Bernard Helffer and Johannes Sjöstrand, On the correlation for Kac-like models in the convex case, J. Statist. Phys. 74 (1994), no. 1-2, 349-409. MR 1257821 (95g:82022), https://doi.org/10.1007/BF02186817
  • [14] S. M. Kozlov, Averaging of random structures, Dokl. Akad. Nauk SSSR 241 (1978), no. 5, 1016-1019 (Russian). MR 510894 (80e:60078)
  • [15] Norman G. Meyers, An $ L^{p}$ estimate for the gradient of solutions of second order elliptic divergence equations, Ann. Scuola Norm. Sup. Pisa (3) 17 (1963), 189-206. MR 0159110 (28 #2328)
  • [16] Per-Gunnar Martinsson and Gregory J. Rodin, Asymptotic expansions of lattice Green's functions, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 458 (2002), no. 2027, 2609-2622. MR 1942800 (2003j:82019), https://doi.org/10.1098/rspa.2002.0985
  • [17] Ali Naddaf and Thomas Spencer, On homogenization and scaling limit of some gradient perturbations of a massless free field, Comm. Math. Phys. 183 (1997), no. 1, 55-84. MR 1461951 (98m:81089), https://doi.org/10.1007/BF02509796
  • [18] A. Naddaf and T. Spencer,
    Estimates on the variance of some homogenization problems,
    1998 preprint.
  • [19] Hirofumi Osada and Herbert Spohn, Gibbs measures relative to Brownian motion, Ann. Probab. 27 (1999), no. 3, 1183-1207. MR 1733145 (2001f:82024), https://doi.org/10.1214/aop/1022677444
  • [20] G. C. Papanicolaou and S. R. S. Varadhan, Boundary value problems with rapidly oscillating random coefficients, Random fields, Vol. I, II (Esztergom, 1979) Colloq. Math. Soc. János Bolyai, vol. 27, North-Holland, Amsterdam, 1981, pp. 835-873. MR 712714 (84k:58233)
  • [21] William Parry, Topics in ergodic theory, Cambridge Tracts in Mathematics, vol. 75, Cambridge University Press, Cambridge, 2004. Reprint of the 1981 original. MR 2140546 (2005m:37003)
  • [22] Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095 (44 #7280)
  • [23] Elias M. Stein and Guido Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton University Press, Princeton, N.J., 1971. Princeton Mathematical Series, No. 32. MR 0304972 (46 #4102)
  • [24] V. V. Yurinskiĭ, Averaging of symmetric diffusion in a random medium, Sibirsk. Mat. Zh. 27 (1986), no. 4, 167-180, 215 (Russian). MR 867870 (88e:35190)
  • [25] V. V. Jikov, S. M. Kozlov, and O. A. Oleĭnik, Homogenization of differential operators and integral functionals, Springer-Verlag, Berlin, 1994. Translated from the Russian by G. A. Yosifian [G. A. Iosifyan]. MR 1329546 (96h:35003b)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 81T08, 82B20, 35R60, 60J75

Retrieve articles in all journals with MSC (2010): 81T08, 82B20, 35R60, 60J75


Additional Information

Joseph G. Conlon
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109-1109
Email: conlon@umich.edu

Thomas Spencer
Affiliation: School of Mathematics, Institute for Advanced Study, Princeton, New Jersey 08540
Email: spencer@math.ias.edu

DOI: https://doi.org/10.1090/S0002-9947-2013-05762-5
Keywords: Euclidean field theory, PDE with random coefficients, homogenization
Received by editor(s): March 1, 2011
Received by editor(s) in revised form: November 23, 2011
Published electronically: October 23, 2013
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society